Acquired sideroblastic anaemia following progesterone therapy

R. A. Brodsky, S. Hasegawa, E. Fibach, C. E. Dunbar, N. S. Young, G. P. Rodgers

Research output: Contribution to journalArticlepeer-review

Abstract

We report a case of acquired sideroblastic anaemia precipitated by progesterone. On two separate occasions, over 15 years apart, the patient developed sideroblastic anaemia with iron overload shortly after the administration of progesterone. No other cause for sideroblastic anaemia was found, and treatment with folic acid, pyridoxine or androgens corrected the anaemia. In both instances removal of the progestational agent led to prompt disappearance of the anaemia as well as the ringed sideroblasts. Using a two-phase liquid culture procedure in which human peripheral blood-derived progenitor cells undergo erythroid proliferation and differentiation, we demonstrated enhanced sensitivity of the patient's erythroid progenitors to progesterone. We conclude that progesterone should be added to the list of medications known to be associated with acquired sideroblastic anaemia.

Original languageEnglish (US)
Pages (from-to)859-862
Number of pages4
JournalBritish journal of haematology
Volume87
Issue number4
DOIs
StatePublished - Jan 1 1994

Keywords

  • Erythropoiesis
  • Haem
  • Porphyrin
  • Progesterone
  • Sideroblastic anaemia

ASJC Scopus subject areas

  • Hematology

Fingerprint

Dive into the research topics of 'Acquired sideroblastic anaemia following progesterone therapy'. Together they form a unique fingerprint.

Cite this